Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

July 15, 2017Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 15, 2017, 5:49 PM CDT for Pierce County, Wisconsin. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 5:49 PM CDT (22:49 UTC)
Expired
Jul 15, 2017, 6:15 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN

County Pierce County, WI

The radar

The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

019 
WWUS83 KMPX 152249
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
549 PM CDT SAT JUL 15 2017

MNZ078-WIZ024-026-152315-
Goodhue-Pierce-Pepin-
549 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GOODHUE...
SOUTHWESTERN PEPIN AND SOUTH CENTRAL PIERCE COUNTIES...

At 548 PM CDT, a strong thunderstorm was located over Bay City, or
near Red Wing, moving southeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Frontenac around 605 PM CDT. 
  Pepin and Stockholm around 615 PM CDT. 

Other locations impacted by this storm include Frontenac State Park,
Central Point, Esdaile, Red Wing Airport, Hager City and Wacouta.

This includes U.S. Highway 61 between mile markers 82 and 94.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4455 9260 4462 9260 4467 9248 4447 9206
      4442 9208 4441 9210 4442 9212 4443 9220
      4445 9224 4445 9243 4441 9244
TIME...MOT...LOC 2248Z 315DEG 27KT 4460 9246 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 15, 4:19 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 15, 4:19 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
419 PM CDT Sat Jul 15 2017

.SHORT TERM...(This evening through Sunday)
Issued at 419 PM CDT Sat Jul 15 2017

A frontal boundary was moving across the region this afternoon,
with dewpoints pooling in the mid to upper 70s along it and
temperatures near 90. In the wake of the front across northern
Minnesota, temperatures were 70s with northerly winds.

The hot, humid conditions along and ahead of the boundary led to
afternoon MLCAPE values via the SPC mesoanalysis of 2000 to 3000
J/kg. Deep layer shear of 30 to 40 kts made for a marginal, yet
favorable environment for organize convection. The question for this
area is where exactly the storms will develop. There is considerable
agreement between the HiRes models which show a small window of
possibility in west central Wisconsin, say the Chippewa Falls/Eau
Claire area, Red Wing MN, and Albert Lea. At this point feel that
the slight risk for severe storms is spot on, and adjusted the
hourly pops to reflect that. Overnight the cold front will slowly
move through the region, and that will mean much cooler and drier
weather for Sunday. Forecast soundings show a few afternoon clouds
possible, so bumped up the sky cover for the time period centered
around the noon hour.

.LONG TERM...(Sunday night through Saturday)
Issued at 419 PM CDT Sat Jul 15 2017

The seemingly permanent western ridge this summer will flatten and
spread eastward across the Plains next week, setting up a rather
unsettled period for the Upper Midwest with excessive heat just
to the south.

The first in the series of waves will come Monday. Fast southwest
mid level flow across the Northern Rockies will largely take this
wave northeast across western and northern Minnesota along a cold
front. Very hot temperatures will lift north ahead of the front
from the Plains with 925 mb temps of +32C possibly reaching west
central MN by mid afternoon. Favorable south/southwest wind
direction and a dry flow from the Plains could send temperatures
up into the low 100s over Lac Qui Parle and Yellow Medicine
counties. There will be a tight thermal gradient to the east with
the influence of high pressure still intact across Wisconsin.
Despite the cooler temperatures in the 80s, dew points will be
seasonably high in the low or mid 70s across eastern MN where a
focused area of moisture advection from Iowa will surge in. Storms
are expected to fire along the cold front across northwestern MN
during the afternoon and spread southeast during the evening and
overnight. These storms may run out of gas Monday night with a
stout cap developing due to thermal ridging in place across
southern MN and western WI.

By Tuesday, the convection modified synoptic boundary should
stall somewhere across southern MN into central WI. Hot and very
humid conditions to the south with dew points in the mid 70s to
possibly near 80, and moderately steep mid level lapse rates,
would lead to a rather unstable atmosphere. Perturbations in the
mid levels could act to spark clusters of thunderstorms during the
afternoon along this boundary, posing a mainly heavy rain and
flood threat with pwats around 2 inches. Some severe weather is
also possible with favorable veering wind profiles.

Models differ quite a bit with the location of the front Tuesday
night and Wednesday, with the GFS to the north and the preferred
ECMWF/NAM/Canadian to the south. This should bring a period of
drier weather, but couldn't remove PoPs given the model differences.
By Wednesday night another wave will approach from the west,
which should bring the front back northward and facilitate another
round of showers and thunderstorms. The front will drive south
into Iowa Thursday and lift north yet again for the weekend.

2 to 3 inches of rain will be possible this week across all of
the area, with significantly higher totals possible in localized
areas given the multiple rounds, training potential with each
round, and the very high pwat values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1237 PM CDT Sat Jul 15 2017

A cold front has already progressed east of AXN and STC where
winds are already out of the northwest. Thunderstorms are
expected to occur along the front in Western Wisconsin this
afternoon and move south of EAU by 00Z. Thus, VCTS has been added
to the RNH TAF and -TSRA has been added to the EAU TAF.
Otherwise, all other TAF sites are expected to remain dry through
today and tomorrow.

KMSP...Not much change since the last TAF issuance with convection
likely remaining to the south and east of MSP this afternoon.
Winds are expected to remain near 10 kt today and become WNW
around 21Z.

/OUTLOOK FOR KMSP/
Monday...VFR. Southeast wind 10 to 20 kt becoming south.
Monday night...MVFR possible late with a chance of TSRA. South
wind 10 to 20 kt.
Tuesday...MVFR possible with a chance of TSRA. Southwest wind 10
to 20 kt.
Wednesday...VFR with chance for TSRA late. NE wind near 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...AMK
Hazardous weather outlook, Jul 15, 12:42 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1242 PM CDT Sat Jul 15 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1242 PM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Heat indices in the mid to upper 90s are expected today in the
southern half of Minnesota and Wisconsin. People who are active
outdoors will need to remember to stay hydrated and take breaks
in the shade as needed.

A few severe storms are possible late this afternoon, mainly east
of I-35 and south of I-94. Large hail and damaging wind are the
primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional chances for thunderstorms are in the forecast from
Monday night through Thursday. Severe weather and excessive
rainfall will be possible with thunderstorms next week.

Elevated heat and humidity will build back into the region during
the first half of next week. People who are active outdoors will
need to remember to stay hydrated and take breaks in the shade as
needed.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will most likely not be needed.

jrb

In the hours before

Special weather statement, Jul 15, 2:45 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
245 PM CDT Sat Jul 15 2017

MNZ054-056>070-073>078-082>085-091>093-152230-
Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-
Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver-
Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-
Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-
Including the cities of Madison, Montevideo, Willmar, Litchfield,
Monticello, Minneapolis, Blaine, St Paul, Stillwater,
Granite Falls, Olivia, Hutchinson, Gaylord, Chaska, Shakopee,
Hastings, Redwood Falls, New Ulm, St Peter, Le Sueur, Faribault,
Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont,
Blue Earth, and Albert Lea
245 PM CDT Sat Jul 15 2017

...HOT AND HUMID CONDITIONS THIS AFTERNOON...

Temperatures have risen into the upper 80s to lower 90s with dew
points in the low to mid 70s across much of the southern third of
Minnesota. The combination of the two have produced heat indices
of 95 to 100 degrees. At 245 pm, a cold front situated roughly
from Appleton, to Willmar, to the northern Twin Cities metro will
continue to sag south during the next couple hours and is expected
to reduce the humidity. Heat index values will therefore improve
late this afternoon after the cold front passes through.

Those who are active outdoors will be more susceptible to heat
illness. Frequent breaks in the shade are recommended for those
who are active or working in the heat. Strenuous outdoor
activities should be reduced, especially in direct sunlight where
there is little air circulation.

Borghoff
Special weather statement, Jul 15, 5:30 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
530 PM CDT SAT JUL 15 2017

WIZ028-152315-
Eau Claire-
530 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EAU CLAIRE
COUNTY...

At 529 PM CDT, a strong thunderstorm was located near Allen, or 12
miles northeast of Mondovi, moving southeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of southwestern Eau
Claire County, including the following locations: Allen and Foster.

This includes Interstate 94 in Wisconsin between mile markers 79 and
87.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4459 9132 4460 9146 4468 9155 4474 9145
      4460 9114
TIME...MOT...LOC 2229Z 307DEG 16KT 4466 9146
Special weather statement, Jul 15, 5:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
549 PM CDT SAT JUL 15 2017

MNZ078-WIZ024-026-152315-
Goodhue-Pierce-Pepin-
549 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GOODHUE...
SOUTHWESTERN PEPIN AND SOUTH CENTRAL PIERCE COUNTIES...

At 548 PM CDT, a strong thunderstorm was located over Bay City, or
near Red Wing, moving southeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Frontenac around 605 PM CDT.
  Pepin and Stockholm around 615 PM CDT.

Other locations impacted by this storm include Frontenac State Park,
Central Point, Esdaile, Red Wing Airport, Hager City and Wacouta.

This includes U.S. Highway 61 between mile markers 82 and 94.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4455 9260 4462 9260 4467 9248 4447 9206
      4442 9208 4441 9210 4442 9212 4443 9220
      4445 9224 4445 9243 4441 9244
TIME...MOT...LOC 2248Z 315DEG 27KT 4460 9246

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:31 PM CDTSpecial Weather StatementMPXWabasha14 min
Jul 15, 5:30 PM CDTSpecial Weather StatementMPXEau Claire45 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.